IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 409 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (241 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References

 Article Access Statistics
    Viewed2703    
    Printed65    
    Emailed0    
    PDF Downloaded124    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2015  |  Volume : 47  |  Issue : 2  |  Page : 234-235
 

Clozapine induced akathisia: A case report and review of the evidence


Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Date of Submission28-Mar-2014
Date of Decision21-Nov-2015
Date of Acceptance25-Feb-2015
Date of Web Publication17-Mar-2015

Correspondence Address:
Sandeep Grover
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.153441

Rights and Permissions

 » Abstract 

Clozapine is a second-generation antipsychotic medication, which is mostly used in patients with treatment resistant schizophrenia. It is considered to be associated with lower incidence of extrapyramidal side-effects. Akathisia is considered to be a rare side-effect of clozapine. In this report, we describe a patient who developed akathisia while receiving clozapine and review the literature. Existing literature suggests that except for few initial reports, data suggests that clozapine is in general associated with lower incidence of akathisia compared to first generation antipsychotics. Data comparing clozapine with other atypical antipsychotics is equivocal.


Keywords: Akathisia, clozapine, extrapyramidal side effects


How to cite this article:
Grover S, Sahoo S. Clozapine induced akathisia: A case report and review of the evidence. Indian J Pharmacol 2015;47:234-5

How to cite this URL:
Grover S, Sahoo S. Clozapine induced akathisia: A case report and review of the evidence. Indian J Pharmacol [serial online] 2015 [cited 2020 Sep 20];47:234-5. Available from: http://www.ijp-online.com/text.asp?2015/47/2/234/153441



 » Introduction Top


Akathisia is understood as a subjective feeling of motor restlessness, which manifests as a pressing need to be in constant movement. Compared to the first generation antipsychotic (FGA), in general, second-generation antipsychotic (SGA) have been reported to be associated with lower incidence of akathisia. [1]

Some reports also suggest a beneficial effect of clozapine on persistent akathisia too. [2] However, few reports have also linked acute akathisia with use of clozapine but literature is still limited. We describe a case of acute akathisia associated with clozapine and review the existing literature linking clozapine with acute akathisia.


 » Case Report Top


A 32-year-old, male presented with a history suggestive of schizophrenia of 9 years duration. To start with he developed symptoms in the form of auditory hallucinations, suspiciousness, fearfulness, decreased interaction with family members and social withdrawal. Three months after the onset of the illness he was treated with T. haloperidol 10 mg/day along with clonazepam 3 mg/day with which his positive symptoms

subsided, but negative symptoms continued. However, he discontinued the medications and after few months had a relapse of symptoms and was again started on treatment. Over the years, he developed a pattern in which he would have florid positive symptoms for 3-6 months, following which treatment would be started with which his positive symptoms would resolve, but negative symptoms would persist. After taking medications (olanzapine 20 mg/day or risperidone 3 mg/day) for 3-4 months after improvement of positive symptoms he would discontinue the medications and then remain in the same deficit state for varying periods of 6 months to 2 years. About 4 months prior to presentation at our center, following one of the relapses, he was started on clozapine by a psychiatrist with which he improved over the period of 3 weeks. However, at the dose of clozapine 200 mg/day he started to complaint of feeling restless and would have tingling sensation in his feets and hands; continuously feel an urge to move about and would not be able to sit at a place. While sitting at one place would keep on moving his feet and keep on shifting positions. He presented to our center with these symptoms. At the time of presentation his physical examination did not reveal any evidence of rigidity, tremors and orofacial movements. In the mental status examination he was restless throughout the interview, kept on moving his both upper and lower limbs after every few minutes and often got up while being interviewed and on inquiry reported inner restlessness and an urge to move his limbs.

On the basis of available information, a diagnosis of undifferentiated schizophrenia with akathisia (possibly clozapine induced) was considered. On Barnes Akathisia Rating Scale, his total score was 11. His routine investigations did not reveal any abnormality and magnetic resonance imaging of the brain did not reveal any abnormality. Initially tablet propranolol 40 mg/day was added but with this he did not perceive any improvement. After 2 weeks of introduction of propranolol, the dose of clozapine was slowly reduced to 150 mg/day with close monitoring of psychopathology. Reduction of clozapine led to subsidence of akathisia with Barnes Akathisia Rating Scale scores coming down to 0 after 3 weeks of reduction of clozapine to 150 mg/day. According to the WHO-UMC causality criteria, association of akathisia with clozapine was rated as "probable."


 » Discussion Top


Clozapine is an atypical antipsychotic, which binds to both dopamine and serotonin receptors, and it acts as an antagonist at the 5HT2A and D4 receptors. [1] Data linking clozapine and akathisia are available from two sources: Data arising from case reports and data arising from clinical efficacy trials, which have evaluated various side-effects of neuroleptic medications.

In one of the first studies, authors compared the rates of akathisia associated with clozapine and chlorpromazine concluded that the rates are equivalent and are in the range of 40%. [3] However, over the years data accumulated from trials comparing clozapine with other antipsychotic suggests the contrary. Two reviews have evaluated the data emerging from the clinical trials. [1],[4] Kane et al. [1] concluded that existing data suggest that incidence of akathisia with clozapine is lower than FGAs, and the results are equivocal with regard to SGA with some studies reporting no difference and others reporting lower incidence of akathisia with clozapine. [1] The recent meta-analysis, which included 15 trials, which compared various other SGAs with clozapine suggested that rate of akathisia with clozapine was more than the ziprasidone but was similar to that seen with olanzapine and risperidone. [4]

In terms of spontaneous case report's authors have described acute and tardive nocturnal akathisia, akathisia in children and akathisia on augmentation of clozapine with amisulpride (for details see). [5] Our case description adds to these findings.

In addition, a large patient cohort data set suggests that only 0.28% of patients receiving clozapine develop akathisia and in most of the cases akathisia develop during the 1 st month of clozapine therapy. [6]

In the patient described by us acute akathisia was seen during the initial phase of treatment and was dose related, as reduction in dose of clozapine from 200 mg/day to 150 mg/day led to resolution of akathisia. From the available literature and the association seen in the index case, it can be said that akathisia can occur with clozapine too.

From the existing literature, it can be concluded that akathisia is a rare side-effect of clozapine and our case description suggests that clinicians should consider reduction in the dose of clozapine while managing clozapine associated akathisia, besides using other strategies.

 
 » References Top

1.
Kane JM, Fleischhacker WW, Hansen L, Perlis R, Pikalov A 3 rd , Assunção-Talbott S. Akathisia: An updated review focusing on second-generation antipsychotics. J Clin Psychiatry 2009;70:627-43.  Back to cited text no. 1
    
2.
Chengappa KN, Shelton MD, Baker RW, Schooler NR, Baird J, Delaney J. The prevalence of akathisia in patients receiving stable doses of clozapine. J Clin Psychiatry 1994;55:142-5.  Back to cited text no. 2
    
3.
Claghorn J, Honigfeld G, Abuzzahab FS Sr, Wang R, Steinbook R, Tuason V, et al. The risks and benefits of clozapine versus chlorpromazine. J Clin Psychopharmacol 1987;7:377-84.  Back to cited text no. 3
    
4.
Rummel-Kluge C, Komossa K, Schwarz S, Hunger H, Schmid F, Kissling W, et al. Second-generation antipsychotic drugs and extrapyramidal side effects: A systematic review and meta-analysis of head-to-head comparisons. Schizophr Bull 2012;38:167-77.  Back to cited text no. 4
    
5.
Ray A, Munshi S. Augmenting amisulpride with clozapine had led to unmasking of akathisia. Ind Psychiatry J 2012;21:152-4.  Back to cited text no. 5
[PUBMED]  Medknow Journal  
6.
eHealthMe Personalized Health Information. Available from: http://www.ehealthme.com/ds/clozapine/akathisia. [Last accessed on 2014 Mar 27].  Back to cited text no. 6
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow